Does anyone else have these symptoms? (Vandy diagnosed Autonomic Disorder/possible POTS in my daughter 6 years ago.) Two odd things about her- the onset age and the seizing. She began passing out at age 3 and still does at 22. By passing out, I mean that she actually seizes, stiff limbs and body and back arched, and then after it ends is usually nauseated, takes awhile to be able to stand, and is worn out the rest of the day. (We had full tests many times and the seizures are not epileptic/brain related). The past few years the anxiety has really risen (she is on Zoloft and doubled it a few months ago) and just now started Beta Blocker. I read all I can on POTS but somehow feel with the seizing and the young age onset that hers may be different. Sound familiar to anyone out there?
Where is she being seen now? Is she taking any other medication to control her POTS symptoms?
Some patients with Dysautonomia experience fainting episodes followed by a seizure. These are caused by lack of oxygenated blood to the brain. If this is the case, the best thing you can do is elevate her legs. Once circulation is restored, the seizure will stop.
She can try an anti-epileptic medication. Unfortunately, these types of seizures are rarely, (if ever), controllable by AEDs. Is her blood pressure extremely low? Has she tried drugs like Florinef, or Midodrine?
I would recommend that she be seen by a Neurologist in an academic teaching hospital to be certain no seizure disorder has been missed in the past. Has she ever had an Ambulatory EEG, or Video EEG?
Dr. Grubb very clearly describes convulsive syncope in his book The Fainting Phenomenon in his section on fainting from orthostatic hypotension:
"Observers tend to be most impressed by the convulsions, which usually, but not always, begin after the person is unconscious. The unconscious person may experience a long contraction (tonic) or an alternating contraction and relaxation (clonic) of the muscles in the arms and legs with a raising and backward throw of the head."
He also goes on to describe how in rare cases some patients do complain of symptoms such as "nervousness, headache, and/or nausea after they have regained consciousness."
(Grubb, Blair P. The Fainting Phenomenon: Understanding Why People Faint and What to Do About It. New York: Futura, 2001. 2nd ed. Grubb, 2007. p. 45)
I experience the same type of convulsions sometimes with my syncope, and it was comforting to me to see it described clearly in the medical literature. As halbashes said, because the seizures aren't epileptic, anti-epileptic medication isn't of much help. The focus is usually put instead on controlling the syncope.
Like halbashes, I'd be interested to know what treatment she is on for her dysautonomia and where she is being treated. Perhaps we can brainstorm some suggestions for you if we know your starting point. As for her age of onset, it is rather young. Was Vanderbilt able to definitively rule out all congenital forms of autonomic dysfunction at the time that they saw her?
When I pass out I have the convulsive type of syncope (head goes back, arms contract in). I am also very lethargic after me episodes. I was diagnosed as a teen with epilepsy due to the "convulsions". I went thru many epilepsy meds trying to get the fainting / convulsions under control, only to find out with a tilt table test and after everal negative EEG that it wasn't epilepsy but neurocardiogenic syncope.
6 is very young for NCS to start, it usually begins around the time of menses.
I was diagnosed when I was 17 with epilepsy but when I was 20 I was diagnosed with EDS an POTS. An I would have very low bp around that time of the month an during my tilt table my hr went so low the doctor couldn't find it an now starting last summer I have been having convulsions that resemble seizures but after ward I lose either speech, vision, muscle strenght or last summer I lost memory for 2 months now every 4 months I have one
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.